Benzodiazepines are depressants that are classified are schedule IV drugs. Schedule IV substances have the following findings:
- The substance has a low potential for abuse relative to the drugs or other substances in schedule III.
- The substance has a currently accepted medical use in the United States.
- Abuse of the drug or substance may lead to limited physical dependence or psychological dependence relative to the drugs or other substances in schedule III.
It is very peculiar that benzodiazepines are classified as such. Research shows that they have a high potential for abuse and addiction. Because they are classified as Schedule IV substances, they can be prescribed more frequently than Schedule I or II. When they are abused in tandem with other drugs or alcohol, they can cause coma or death. Hundreds of thousands of people go to emergency rooms each year for problems with benzodiazepine abuse.
Xanax (alprazolam), Klonopin (clonazepam), Valium (diazepam), and Ativan (lorazepam) are listed among the top 100 most commonly prescribed medications in the United States. In a report on benzodiazepine dependence, abuse, and toxicity, The American Psychiatric Association noted that the efficacy of benzodiazepines has been well established.
Some clinical uses are as follows:
- Agitation or anxiety associated with psychiatric conditions
- Amnestic (before a surgical procedure)
- Anxiety associated with medical illness
- Acute anxiety
- Convulsive disorders
- Detoxification from alcohol and other substances
- Generalized anxiety disorder
- Involuntary movement disorder
- Obsessive – compulsive disorder
- Panic disorder
- Post-traumatic stress disorder
- Spastic disorders and other muscle spasm disorders
When used short term and as prescribed, benzodiazepines can be extremely helpful for these conditions.
Librium (chlordiazepoxide) was introduced in 1960, and quickly replaced the use of barbiturates as sedative-hypnotics. They were seen as safer because they cause significantly less respiratory depression than barbiturates. Numerous studies conducted from 2005 to 2010 have shown that long-term use of benzodiazepines is not beneficial. It has been scientifically proven that when benzodiazepines are used long term, they cause permanent learning impairment. Dominic A. Candido, Ph.D., a psychologist in the department of psychiatry at the Dartmouth Geisel School of Medicine in Hanover, NH, claims that the learning impairment associated with benzodiazepines is a side effect that “significantly diminishes the effects” of cognitive-behavior therapy. In drug treatment programs, those patients that were prescribed benzodiazepines had relapse rates as high as 63%.
Some common symptoms of dependence and abuse of benzodiazepines are:
- Antisocial behavior
- Driving dangers – Due to the slowing down of the brain’s processing and visuospatial ability, use of benzodiazepines is associated with driving problems such as deviating from one’s driving lane. Those people tested one day after taking benzodiazepines showed a similar loss of driving skills to a blood alcohol concentration of .05 to .10.
- Decreased rates of metabolism
- Increased risk of depression
- Memory impairment
- Mental confusion
- Muscle weakness
- Pregnancy problems – A woman who takes benzodiazepines while pregnant risks having her baby develop a cleft lip or palate, infant withdrawal syndrome, and floppy infant syndrome (a condition in which the baby lacks muscle tone and does not develop properly.
- Violent behavior
Benzodiazepines are central nervous system depressants; they work by slowing the brain’s activity. When an individual stops taking them, there is a rebound effect in the brain that can cause seizures or other harmful effects. If you think that you or someone you care about has become addicted to benzodiazepines, seek professional help. It can be very dangerous to stop abruptly. It may be difficult to wean off of them on your own. It is much safer to get clean in a medical detoxification program.
Longo, Lance P. and Brian Johnson. “Addiction Part 1. Benzodiazepines – Side Effects, Abuse Risks, and Alternatives.” American Family Physician. 2000 April 1; 61(7): 2121-2128